Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 2009 Feb;21(2):137-42. doi: 10.1097/MEG.0b013e3283200047.

Impact of dialysis on gastroesophageal reflux, dyspepsia, and proton pump inhibitor treatment in patients with chronic renal failure.

Author information

1
Department of Internal Medicine, Sahlgrenska University Hospital, Göteborg, Sweden. hans@ueab.net

Abstract

BACKGROUND/AIMS:

Gastrointestinal (GI) symptoms are common in patients with chronic renal failure. Patients with chronic renal failure on dialysis have a high consumption of proton pump inhibitors (PPIs) and long-term treatment is very common. The aim of the study was to investigate the prevalence of gastroesophageal reflux symptoms (GORS), dyspeptic symptoms, and PPI treatment in patients with chronic renal failure on dialysis and to compare the impact of the different types of dialysis on these upper GI symptoms and PPI treatment.

METHODS:

One hundred and twelve peritoneal dialysis (PD) patients and 157 hemodialysis (HD) patients participated in the study. The patients were asked to complete two questionnaires: Gastrointestinal Symptom Rating Scale measuring GI symptoms in general and a GI symptom questionnaire evaluating upper GI tract symptoms specifically. Information about the use of and indication for PPI treatment and onset of GI symptoms was obtained by interviewing the patients and/or reviewing the medical records.

RESULTS:

Dyspepsia was more common among PD patients compared with HD patients (55 vs. 38%, P=0.003). The start of dialysis tended to have a greater impact on dyspepsia (P=0.09) and GORS (P=0.09) in PD patients than in HD patients. The proportion of patients who started PPI treatment after onset of dialysis was high but did not differ between PD and HD patients (51 vs. 44%, P=0.43). A higher proportion of women with chronic renal failure started PPI treatment after the onset of dialysis than men with chronic renal failure (P=0.002).

CONCLUSION:

Dyspepsia and GORS leading to PPI treatment are common in CRF patients on dialysis. Dialysis in general and the type of dialysis seem to affect the presence of upper GI symptoms.

PMID:
19212202
DOI:
10.1097/MEG.0b013e3283200047
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center